Format

Send to

Choose Destination
Ann Intern Med. 2002 Mar 19;136(6):449-52.

Mixed hepatocellular-cholestatic liver injury after pioglitazone therapy.

Author information

1
Good Samaritan Hospital, Suffern, NY 10901, USA.

Abstract

BACKGROUND:

Pioglitazone is an oral hypoglycemic agent in the thiazolidinedione class. Only one case of hepatotoxicity related to this agent has previously been reported.

OBJECTIVE:

To report the clinical course of a patient with hepatitis after therapy with pioglitazone.

DESIGN:

Case report.

SETTING:

A community hospital.

PATIENT:

A 49-year-old diabetic man taking pioglitazone, 30 mg/d.

INTERVENTION:

Discontinuation of pioglitazone therapy.

MEASUREMENTS:

Serum aminotransferase and bilirubin levels, standard blood tests for causes of hepatitis and cirrhosis other than drug toxicity, and liver biopsy.

RESULTS:

After 6 months of pioglitazone therapy, significant hepatic dysfunction developed. Blood tests excluded viral, metabolic, and autoimmune disorders. Liver biopsy showed mixed hepatocellular-cholestatic injury compatible with drug toxicity. After treatment with pioglitazone was discontinued, liver enzyme values returned to normal.

CONCLUSION:

Patients receiving pioglitazone may develop serious liver injury and should be observed for evidence of hepatitis.

PMID:
11900497
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center